Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

August 4, 2017Mono County, California

NWS Reno, NV issued this special weather statement at Aug 4, 2017, 3:02 PM PDT for Mono County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 3:02 PM PDT (22:02 UTC)
Expired
Aug 4, 2017, 4:00 PM PDT
In force
58 min
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 183 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS85 KREV 042202
SPSREV

Special Weather Statement
National Weather Service Reno NV
302 PM PDT FRI AUG 4 2017
 
CAZ073-042300-
Mono CA-
302 PM PDT FRI AUG 4 2017

...STRONG THUNDERSTORMS IN SOUTHERN MONO COUNTY THIS 
AFTERNOON...

At 300 PM PDT, Doppler radar was tracking a strong thunderstorm near 
Crowley Lake, moving northwest at 10 mph. Additional strong storms 
may develop through the afternoon and into the early evening hours.

Half inch hail and wind gusts up to 50 mph will be possible with 
this storm and other storms that develop through the afternoon. 
Brief heavy rain is also possible with any storm that develops today.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Crowley Lake, or any of the smaller lakes in southern 
Mono County, get out of the water and move indoors or inside a 
vehicle. Remember, lightning can strike out to 10 miles from the 
parent thunderstorm. If you can hear thunder, you are close enough 
to be struck by lightning. Move to safe shelter now! Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 3779 11829 3748 11833 3751 11882 3776 11914
      3815 11882
TIME...MOT...LOC 2200Z 113DEG 9KT 3767 11867 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:58 AM PDT, 12 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 2:58 AM PDT, 12 hours 4 minutes before
Area Forecast Discussion
National Weather Service Reno NV
258 AM PDT Fri Aug 4 2017

.SYNOPSIS...

Above average temperatures continue today before cooling down to
near average this weekend and through next week. Isolated
thunderstorms with localized heavy rain are expected today, mainly
near the Sierra. For this weekend and into a portion of next
week, low pressure stalling over northwest California will bring a
higher potential for flash flooding and strong thunderstorms.

&&

.SHORT TERM...

Early this morning we noticed the smell of smoke outside and will
include a mention of smoke through this morning, with haze through
this evening. Visibility hasn't been impacted very much, but
after yesterday's widespread haze and continued active fires
burning across the northwest US and parts of northern CA, it is
likely that hazy conditions will continue for at least another
day.

The hottest days are behind us now as the high pressure ridge over
the Great Basin has begun to weaken after the past couple days of
convective activity, but today will still be quite warm with
highs again near or slightly above 100 degrees in western NV from
US-50 northward. Moisture ahead of an upper level low pressure off
the CA coast continues to advance slowly northward today, with
heating and residual outflow boundaries leading to another round
of mainly isolated thunderstorms. Near the Sierra and eastward to
near a Reno-Hawthorne line in western NV, thunderstorm coverage
looks to be a little greater. Slow cell movement and deeper
moisture (dew points already near or above 50 degrees) could
produce locally heavy rainfall this afternoon and evening.

For the weekend, the threat for stronger thunderstorms with
potential flash flooding increases as deep moisture spreads
across nearly all of western NV and eastern CA (PW values around
1 inch, with some model soundings even showing as much as 1.25
inch). Cloud cover and light shower activity Saturday morning may
initially delay thunderstorm formation, but as the low moves
closer to the northwest CA coast and an upper level wind speed
maximum points toward the central Sierra, the potential for more
organized convection increases Saturday afternoon and evening. By
Sunday, an upper level deformation zone setting up over much of
the region would also bring the potential for organized and longer
duration thunderstorms. Both days could feature several strong or
severe storms with CAPE values near 1000 J/kg on the more
unstable scenarios, which is quite high for our region. With the
deep moisture and a bit of instability remaining in place after
sunset, showers and a few thunderstorms could continue into the
overnight/morning hours through the rest of the weekend.

Anyone planning outdoor activities or attending large outdoor
events across the region should prepare for dangerous thunderstorm
potential, be sure to have access to a safe shelter and consider
a "Plan B" before conditions become threatening. One bit of good
news for those looking for a break from the recent heat is that
daytime temperatures will come down several degrees to near or
slightly below average (highs mainly upper 80s-lower 90s most for
lower elevations). MJD

.LONG TERM...Monday through Friday...

Some adjustments were made to the long term to show a gradual
decrease in convection through the week. The upper low will remain
in Northern California into perhaps Tuesday before weakening.
After Tuesday, the flow will remain light and come more out of
the west to southwest. While the GFS and EC differ a bit in how
the low weakens (or gets absorbed by a deeper low in the Gulf of
Alaska) they both show gradual drying.

Monday, and possibly Tuesday, still look rather wet with
precipitable water near 1 inch and scattered storms. By
Wednesday and Thursday, the west flow will start to push the
moisture east and also reduce convergence along the Sierra Crest,
leading to fewer storms. By Friday, any isolated storms that
remain will likely be in the most prominent convergence zones in
Mono-Mineral counties and northern Lassen County/far northwest NV.

Temperatures will also be close to average for early August, but as
we get drying they will warm to slightly above average later next
week, but nothing like the hot conditions we have seen the past
week. Wallmann

&&

.AVIATION...

Thunderstorms expected again today with scattered storms south of a
Portola to Pyramid Lake line. Storms will be around the main
terminals, with isolated storms elsewhere. Gusts to 40 kts are
possible with any storms as well as hail to 3/4" in diameter along
with heavy rainfall. Storms will increase in coverage for the
weekend with scattered storms area wide and the same storm threats.

Other concerns will be the haze and smoke. Trajectories will keep
the smoke around through this evening and slantwise visibility may
be an issue at times. Visibility should improve this weekend as the
flow comes from the south where few large fires are burning, unlike
the rest of Western North America north of I-80. Wallmann

&&

.FIRE WEATHER...

Storms will increase in coverage, but they are also expected to be
wet. There will always be the potential for isolated strikes outside
storm cores, and up to a few fires are possible each day. However,
widespread dry lightning is not expected and flash flooding becomes
a much larger threat this weekend. Wallmann

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Aug 4, 11:04 AM PDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1104 AM PDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     3 SSW PLEASANT VALLEY   39.32N 119.79W
08/03/2017                   WASHOE             NV   EMERGENCY MNGR

            BETWEEN 430-500 PM, STRONG WIND GUSTS CAUSED 3 FOOT
            WHITECAPS ALONG WASHOE LAKE, ALONG WITH SEVERAL SNAPPED
            TREE LIMBS 3-4 INCHES IN DIAMETER ON THE NORTHEAST SIDE
            OF THE LAKE.

0525 PM     TSTM WND GST     5 SE MOUNT ROSE SKI ARE 39.27N 119.82W
08/03/2017  M59.00 MPH       WASHOE             NV   MESONET

            WASHOE VALLEY MESONET REPORTED A 59 MPH WIND GUST FROM
            525 PM TO 530 PM PDT.

&&

JOHNSTON
Special weather statement, Aug 4, 3:02 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
302 PM PDT FRI AUG 4 2017

CAZ073-042300-
Mono CA-
302 PM PDT FRI AUG 4 2017

...STRONG THUNDERSTORMS IN SOUTHERN MONO COUNTY THIS
AFTERNOON...

At 300 PM PDT, Doppler radar was tracking a strong thunderstorm near
Crowley Lake, moving northwest at 10 mph. Additional strong storms
may develop through the afternoon and into the early evening hours.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm and other storms that develop through the afternoon.
Brief heavy rain is also possible with any storm that develops today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Crowley Lake, or any of the smaller lakes in southern
Mono County, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 3779 11829 3748 11833 3751 11882 3776 11914
      3815 11882
TIME...MOT...LOC 2200Z 113DEG 9KT 3767 11867

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:40 PM PDTSpecial Weather StatementREV35 min
Aug 3, 6:20 PM PDTSpecial Weather StatementREVSierra25 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.